Colorado, 2019Hail and Lightning Strike in Colorado, May 6, 2019
May 6, 2019 · NWS BOU · 3 events in 2 counties and zones
A severe thunderstorm produced large hail from quarter to ping pong ball size. Four men were struck by lightning and one injured in NE Elbert County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced large hail from quarter to ping pong ball size. Four men were struck by lightning and one injured in NE Elbert County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 8:18 AM MST, 5 hours 40 minutes earlier.
Area forecast discussion, May 6, 8:18 AM MST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
918 AM MDT Mon May 6 2019
.UPDATE...
Issued at 919 AM MDT Mon May 6 2019
A shallow cold front which brought low level clouds and patchy
fog into NE CO this morning will gradually diminish along the
Front Range Urban Corridor and Palmer Ridge region by midday, then
eventually over the rest of the plains by early afternoon. Latest
short term models still indicating showers and a few storms
developing over the central mountains, southern foothills and
western Palmer by 21z due to increase surface heating and
increasing ascent from approaching trough over southern NV. Still
expecting thunderstorms later this afternoon, primarily focused
near and along the Palmer Divide, a few of which could reach
strong to potentially severe levels. Showers and storms will
diminish by early evening. Persistent easterly flow at the surface
will be expected for the late evening and overnight period with a
return of the low level clouds and patchy fog.
&&
.SHORT TERM...(Today and tonight)
Issued at 407 AM MDT Mon May 6 2019
Upper level low will move onto the California coast today and
slowly move inland tonight. Over Colorado, westerly flow aloft
will back to the southwest and become increasingly diffluent. At
the surface, cold front has surged south across eastern Colorado.
This has increased low level moisture with dew points in the 40s.
Low clouds have formed and are expected to prevail across the
Front Range and eastern plains this morning. The low clouds should
erode west to east this morning and eventually this afternoon
over far northeast Colorado. The amount of clearing will factor
how warm and unstable we get this afternoon. Models generally
showing ML CAPE 500-1000 J/kg later this afternoon where
temperatures are able to climb into the mid 60s. The diffluent
flow aloft, easterly upslope flow, and unstable airmass should
result in scattered showers and thunderstorms this afternoon and
evening. Best chance for storms, possibly nearing severe
threshold, will be south of I-70 where the warmest temperatures
and best instability is expected to reside.
For tonight, the easterly low level flow will keep moisture over
the area with low clouds, fog, and drizzle expected. Appears the
ECMWF, NAM4K, and HRRR, are picking up on a short wave triggering
showers and storms late this evening and after midnight. Exact
location of this late night convection still uncertain, so will
keep high scattered PoPs in the forecast through the night.
.LONG TERM...(Tuesday through Sunday)
Issued at 407 AM MDT Mon May 6 2019
An unsettled weather pattern will be in place from Tuesday
through Thursday.
On Tue, an upper level low will move from srn California into
west central Arizona with south to southwest flow aloft across the
area. An upper level jet max will move into the area during the
day with some weak mid level ascent. Meanwhile, at the sfc, low
pres will probably end up over the Palmer Divide with a stationary
front extending down into srn Lincoln county. Thus most of nern
CO will have easterly low level flow with considerable low cloud
cover through the day. As the upper level jet max moves into the
area, should see an increase in showers across the plains with a
few tstms. Any threat for stronger storms, would be over the
Palmer Divide into Lincoln county, near the stalled frontal
boundary, where MLCAPE values range from 500- 1000 j/kg. Across
the higher terrain, decent lapse rates will remain in place so
will see a good chc of showers and tstms. Snow levels will be
above 10500 feet. As for highs, readings over nern CO will range
from near 50 over the far nern plains with 55 to 60 elsewhere.
For Tue night thru Wed the upper level low will move east northeast.
There are still some differences with the track, as the ECMWF has
it near the CO-NM border, while the GFS is further north across
east central CO. At this point, it's not clear where it will
track, however, a further northward movement would bring
widespread rainfall across the plains. Meanwhile with increasing
upslope flow along the front range could see decent rainfall
possibly back into the foothills with accumulating snow in the
mtns. As for temps, highs across nern CO will likely not get out
of the 40s on Wed.
By Wed night, the upper level low will move east northeast of the
area, however, a second upper level trough will move south
southwest from the nrn Rockies. Pcpn will decrease by early Wed
evening as the first trough moves away from the area. However, by
late Wed night into Thu, the second upper level trough will impact
the area along with the passage of a cold front. As a result,
with increasing upslope flow and some minor mid level ascent,
should see lighter pcpm develop overnight into Thu with the main
focus along the front range into the higher terrain. Soundings
show temps will be cold enough for snow overnight into Thu morning
at lower elevations. Due to timing of changeover it wouldn't be a
total surprise if there was some accumulating snow across the
front range urban corridor late Wed night through Thursday
morning. The foothills and mountains could see some decent snow
accumulations as well. Highs on Thu will likely stay mostly in the
40s over nern CO.
For Thu night, both the ECMWF and GFS still show light pcpn
lingering over the higher terrain and front range urban corridor,
as the upper level trough continues to dig to the southwest. By
Fri, should see drier conditions as the upper level trough moves
into the swrn US with moderating temps.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 919 AM MDT Mon May 6 2019
Low level clouds will continue to diminish from west to east
through early afternoon with ceilings gradually lifting. Will
expect KDEN to trend toward scattered coverage by 18Z, with sooner
erosion of low level coverage at KBJC and KAPA. Scattered
thunderstorms will develop after 20Z and track east across the
area. Main time frame for storms will be 21Z to 02Z across the
Denver area. Low clouds, fog, and drizzle set in after 06Z
tonight. There will also be a slight chance for a thunderstorm
through the night.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Fredin
SHORT TERM...Meier
LONG TERM...RPK
AVIATION...Fredin
Hazardous weather outlook, May 6, 9:51 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Mon May 6 2019
COZ030>051-071700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Mon May 6 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Low clouds will continue to diminish across the northeast plains
through the afternoon. Scattered afternoon and evening
thunderstorms will develop over the foothills and western portion
of the Palmer Divide with a few storms may reaching severe
threshold, mainly south of I-70 with one inch hail and 60 mph
winds. Rain showers, low clouds, patchy fog, and a possibly a few
thunderstorms can be expected for tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
From Tuesday into Wednesday, rain showers will be likely along
with a few thunderstorms. Areas of heavier rainfall may occur over
the northeast plains on both days. Accumulating snow will become
likely for the mountains and foothills Wednesday night through
Thursday. Light accumulations of snow will also be possible over
the Urban corridor late Wednesday night into Thursday morning.
Improving conditions with a gradual warming trend are expected
from Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 6, 12:44 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Denver CO
144 PM MDT Mon May 6 2019
COZ041-046-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
144 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Kiowa, or 35 miles west of Limon, moving northeast at
25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3927 10440 3947 10435 3953 10410 3950 10391
3927 10393
TIME...MOT...LOC 1943Z 247DEG 22KT 3935 10434
COOPERSpecial weather statement, May 6, 1:12 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
212 PM MDT Mon May 6 2019
COZ041-046-062100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
212 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
300 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Agate, or 25 miles west of Limon, moving east at
25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3931 10424 3943 10424 3948 10414 3950 10391
3927 10393
TIME...MOT...LOC 2011Z 258DEG 20KT 3937 10414
COOPERLightning, Elbert
- When
- May 6, 1:58 PM MST
- Where
- Elbert County, 6.76 mi ESE of Cedar Pt
- Injuries
- 4 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 39.297, -103.794
Four men were struck by lightning and one was injured while standing near a wrought iron fence at the Riverbend Cemetery. Age of the injured was 39 and the uninjured were 65, with two in their 80s.
Hail, Lincoln
- When
- May 6, 2:30 PM MST
- Where
- Lincoln County, 2.14 mi NNE of Limon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -103.690
Hail, Elbert
- When
- May 6, 4:58 PM MST
- Where
- Elbert County, 9.67 mi E of Matheson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -103.800
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, May 6 to 7, 2019$166,000 · 2.75 in hail · 42 events
- Flash Flood and Flood in Missouri, May 6 to 8, 2019$55,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, May 6, 2019$48,000 · 52 kt wind · 3 events
- Hail in Texas, May 6, 20191.75 in hail · 29 events
- Hail in Nebraska, May 6, 2019$25,000 · 1.5 in hail · 3 events
- Tornadoes and Hail in Kansas, May 6, 20192.5 in hail · 20 events
- Damaging Winds in Texas, May 6, 2019$20,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Kansas, May 6 to 7, 20191.25 in hail · 9 events
- Tornado and Hail in Wyoming, May 6, 20191.25 in hail · 5 events
- Hail in Oklahoma, May 6, 20191.75 in hail · 5 events
- Hail in Kansas, May 6, 20191 in hail · 4 events
- Flooding in Texas, May 6 to 24, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865676, 813516, 813517.